Toxin-induced cardiovascular failure

David H. Jang, Meghan B. Spyres, Lindsay Fox, Alex F. Manini

Research output: Contribution to journalReview articlepeer-review

15 Scopus citations

Abstract

Adverse cardiovascular events comprise a large portion of the morbidity and mortality in drug overdose emergencies. Adverse cardiovascular events encountered by emergency physicians treating poisoned patients include myocardial injury, hemodynamic compromise with shock, tachydysrhythmias, and cardiac arrest. Early signs of toxin-induced cardiovascular failure include bradycardia, tachycardia, and specific ECG findings. Treatment of toxicologic tachycardia relies on rapid supportive care along with proper use of benzodiazepines for sedation. Treatment of toxicologic bradycardia consists of the use of isotonic fluids, atropine, calcium salts, and glucagon. High-dose insulin euglycemia should be used early in the course of suspected severe poisoning and intravenous lipid emulsion given to patients who suffer cardiac arrest.

Original languageEnglish (US)
Pages (from-to)79-102
Number of pages24
JournalEmergency Medicine Clinics of North America
Volume32
Issue number1
DOIs
StatePublished - Feb 2014
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • Emergency Medicine

Keywords

  • Calcium channel blocker
  • Cardiac arrest
  • Cardiac injury
  • Digoxin
  • Dysrhythmia
  • Overdose
  • β-blocker

Fingerprint

Dive into the research topics of 'Toxin-induced cardiovascular failure'. Together they form a unique fingerprint.

Cite this